Format

Send to

Choose Destination
J Toxicol Clin Toxicol. 2001;39(1):81-4.

Delayed life-threatening reaction to anthrax vaccine.

Author information

1
Pittsburgh Poison Center, Children's Hospital of Pittsburgh, Pennsylvania 15213, USA.

Abstract

BACKGROUND:

Anthrax is an acute infectious disease caused by the spore-forming bacterium Bacillus anthracis. Due to the current world threat of unpredictable biological terrorism, the Department of Defense has mandated the systematic vaccination of all US military personnel against this warfare agent. Many may experience al mild flu-like illness and soreness at the injection site, but systemic reactions are rare.

CASE REPORT:

We report a delayed and potentially serious life-threatening adverse reaction to anthrax vaccine. A previously healthy 34-year-old male was transported to the emergency department with dyspnea, diaphoresis, pallor, and urticarial wheals on his face, arms, and torso after the administration of the third dose of anthrax vaccine. All symptoms resolved after pharmacological intervention and the patient was discharged. Pharmaco-epidemiological data indicate that 30% of anthrax vaccine recipients experience mild local reactions. With large numbers of military personnel being vaccinated, emergency physicians may encounter more vaccine-related adverse reactions.

PMID:
11327232
DOI:
10.1081/clt-100102885
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center